Misdiagnoses are extremely common, because the diagnoses are devised more for insurance coverage than their importance to your treatment. Bipolar particularly has become a huge growth industry. There used to be just bipolar, now there are more forms of it than you can throw a stick at. Doubtful any of them are actually bipolar in the sense of how that disorder has traditionally been viewed. As for wellbutrin, it can be very stimulating; because of that it's not usually used, for example, for people who also suffer from anxiety. So it seems right this could be the wellbutrin.
Paxiled's right...Wellbutrin is indeed a stimulating anti-depressant. I'm on it myself (5 years,plus Celexa for 7 years, plus Zoloft for 5 yrs before that---Phew! ).
And as Paxiled said, diagnosis is a tricky thing.
I often wonder if the Docs can get it 100% right or not!?
Still, since I'm still alive & kicking, I've learned to kind of "go with it". I lead a very good life now, so I suppose something did work in the long run for me. I think things can work for you too!
PLZ NOTE: My diagnosis , according to my psychiatrist , is "recurring major depression", just like you ,Lilybird.
My Docs have tried a variety of combinations of medications before they found what works for me. However, plz note: we are all different. We all respond to these meds differently.
Being a woman myself, I noticed that as my hormones changed,then so did my need for the meds' dosages.
Since you are a woman like me, it could be that as you're aging, your meds need to be re-adjusted. This is just my humble opiniuon, but I think that for women, our hormones affect the dosages of our meds. I've seen it in myself! (As has my own husband).
My suggestion: go to your Doc, tell him of these changes in your body, and ask if you need a re-adjustment, or a new med, or to be off the meds altogether and try something else (eg: cognitive therapy, etc) .
PS:... and...if you are approaching menopause or even peri-menopause, your Doc should be reminded of this fact also.